Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 19, NWS Tampa Bay, FL

October 7, 1996Pasco County, Florida

NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 1:15 PM EDT for Pasco County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 7, 1996, 1:15 PM EDT (17:15 UTC)
Expired
Oct 7, 1996, 2:00 PM EDT
In force
45 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Pasco County, FL

The radar

The Tampa radar (KTBW), 67 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 1:15 PM EDTTornado F0Tampa, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 071718
TORTBW
FLC101-071800-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
115 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...PASCO COUNTY
 
A TORNADO WAS REPORTED BY RADAR BETWEEN HOLIDAY AND ODESSA IN
SOUTHERN PASCO COUNTY. THE TORNADO WAS MOVING TO THE NORTHEAST AT
30 MPH AND WILL POSSIBLY BE AFFECTING THE MOON LAKE ESTATES AREA
DURING THE THE NEXT 20 TO 25 MINUTES.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY!
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVAdTED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 9:25 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 7, 9:25 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
925 AM EDT MON OCT 07 1996

SUGGESTIONS...
 COORDINATED ALREADY WITH MIA ON ALL THOSE ZONE HEADLINES.

DISCUSSION...
 THINGS CHANGING BY THE MINUTE AROUND HERE. JOSEPHINE STRENGHTENING AND
MOVING TOWARD THE BIG BEND. HAS SOME CHARACTERISTICS OF A HYBRID SYSTEM
ALTHOUGH ITS A MOOT POINT. LOOKS LIKE LOTS & LOTS & LOTS OF RAIN FOR THE
AREA. SEVERE WEATHER (SPECIFICALLY TORNADOES) NOT OUT OF THE QUESTION...
AS 12Z SOUNDINGS SHOW PRETTY HIGH HELICITIES. WILL BE ISSUING AN ATO
LATER THIS MORNING TO HIT THAT THREAT. WHAT ELSE??...COASTAL FLOODING
COULD BE A PROBLEM UP IN THE BIG BEND AS THE STORM HITS...MINOR BEACH
EROSION ALSO ~POSSIBLE WITH HEAVY SURF. I THINK EVERY THING IS TAKEN CARE
OF IN THE FORECASTS...KEEP IN TOUCH WITH THE LOCAL STATEMENTS (MIAHLSTBW)
AND NOWCASTS (MIANOWTBW). THANK MIA AND MLB FOR COORDINATION. GOTTA RUN....

NASH

In the hours before

Special weather statement, Oct 7, 10:25 AM EDT, 2 hours 50 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-071900-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1025 AM EDT MON OCT 7 1996

...THREAT OF SEVERE WEATHER TODAY AND EARLY TONIGHT...
...FLOODING ALSO LIKELY...

AS TROPICAL STORM JOSEPHINE APPROACHES THE AREA...CONDITIONS WILL
BECOME MORE AND MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER.
SPECIFICALLY...TORANDOES AND STRONG GUSTY WINDS BEING THE MAIN THREAT.
THE HIGHEST THREAT AREA WILL BE FROM THE TAMPA BAY REGION NORTHWARD
ALTHOUGH ISOLATED SEVERE WEATHER IS NOT OUT OF THE QUESTION ACROSS
SOUTHWEST AND SOUTH-CENTRAL FLORIDA.

THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH THE AFTERNOON INTO
THE EARLY OVERNIGHT HOURS AS JOSEPHINE APPROACHES AND MAKES LANDFALL.

IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL WILL
MOVE ACROSS THE AREA...AND FLOODING RAINFALL TOTALS OF 5 TO EVEN UP
TO 10 INCHES ARE EXPECTED. THIS WILL CAUSE LOW LYING AND POOR DRAINAGE
AREAS TO FLOOD. ALSO SOME SMALLER RIVERS MAY RISE QUICKLY...SO PERSONS
LIVING IN FLOOD PRONE AREAS NEED TO PAY CLOSE ATTENTION TO WEATHER
CONDITIONS.

ALL PERSONS ACROSS THE AREA SHOULD REMAIN bIN CLOSE TOUCH WITH THE
LATEST WEATHER FORECASTS AND POSSIBLE WARNINGS CONCERNING THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

ALL STORM SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO
OUR OFFICE IN RUSKIN.

NASH

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:40 AM EDTTornado WarningTBWSarasota50 min
Oct 7, 11:40 AM EDTTornado WarningTBWDeSoto, Hardee50 min
Oct 7, 12:20 PM EDTTornado WarningTBWPolk40 min
Oct 7, 1:00 PM EDTTornado WarningTBWPolk45 min
Oct 7, 1:02 PM EDTTornado WarningTBWHillsborough43 min
Oct 7, 1:45 PM EDTTornado WarningTBWHernando30 min
Oct 7, 2:37 PM EDTTornado WarningTBWHillsborough38 min
Oct 7, 2:58 PM EDTTornado WarningTBWHillsborough, Pasco47 min
Oct 7, 3:10 PM EDTTornado WarningTBWPolk50 min
Oct 7, 3:41 PM EDTTornado WarningTBWCitrus49 min
Oct 7, 4:35 PM EDTTornado WarningTBWCharlotte, Sarasota40 min
Oct 7, 5:31 PM EDTSevere Thunderstorm WarningTBWLee44 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.